Alert archive / Florida / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 28, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 23, 2016, 9:09 PM CST for Holmes County, Walton County, Florida; Geneva County, Alabama. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 23, 2016, 9:09 PM CST (03:09 UTC)
- Expired
- Feb 23, 2016, 10:00 PM CST
- In force
- 51 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Geneva County, AL, Holmes County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 43 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 9:15 PM CST | TSTM WND DMG | Liberty, FL | POWER LINES DOWN NEAR HIGHWAY 331 AND COUNTY ROAD 1084 |
| Feb 23, 9:39 PM CST | TSTM WND DMG | 6 Se Samson, AL | TREES BLOWN DOWN ACROSS JOHNNY JOHNSON RD IN THE GENERAL VICINITY OF OPEN POND ROAD. |
| Feb 23, 9:40 PM CST | TSTM WND DMG | 5 Wnw Geneva, AL | TREES DOWN ACROSS COUNTY HIGHWAY 65. |
| Feb 23, 9:55 PM CST | TSTM WND DMG | Geneva, AL | NUMEROUS TREES REPORTED DOWN IN GENEVA COUNTY ACROSS VARIOUS PARTS OF THE COUNTY. ALSO MANY POWER OUTAGES REPORTED BY WIREGRASS ELECTRIC COOP. |
| Feb 23, 10:05 PM CST | TSTM WND DMG | Hartford, AL | ROOF DAMAGE REPORTED IN HARTFORD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 23, 8:08 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
929
WUUS52 KTAE 240309
SVRTAE
ALC061-FLC059-131-240400-
/O.NEW.KTAE.SV.W.0028.160224T0309Z-160224T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
909 PM CST TUE FEB 23 2016
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GENEVA COUNTY IN SOUTHEASTERN ALABAMA...
NORTHEASTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 1000 PM CST
* AT 909 PM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
NEAR FLORALA TO 12 MILES EAST OF DE FUNIAK SPRINGS...AND MOVING
NORTHEAST AT 35 MPH. ADDITIONAL STORMS IN THE AREA MAY ALSO PRODUCE
STRONG WINDS.
* LOCATIONS IMPACTED INCLUDE...
GENEVA...DE FUNIAK SPRINGS...HARTFORD...SLOCOMB...SAMSON...UNION...
LIBERTY...PAXTON...PONCE DE LEON...CARYVILLE...ESTO...WESTVILLE...
COFFEE SPRINGS...NOMA...BLACK...SOMERSET...BARKER STORE...BAKER
SETTLEMENT...HICKORY HILL AND PLEASANT HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR SOUTHEASTERN
ALABAMA AND CENTRAL FLORIDA.
LAT...LON 3099 8639 3100 8619 3119 8619 3119 8613
3118 8612 3120 8600 3119 8570 3109 8553
3079 8577 3079 8582 3072 8583 3068 8587
3066 8587 3064 8591 3076 8627 3090 8639
TIME...MOT...LOC 0309Z 225DEG 31KT 3100 8623 3074 8591
$$
08-LAMERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 6:04 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Feb 23, 6:04 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
704 PM EST TUE FEB 23 2016
...Significant severe weather event expected tonight through
Wednesday morning...
.Aviation...
[Through 00Z Wednesday]...Conditions at the terminals will
deteriorate rapidly this evening and overnight at all the
terminals. Widespread strong to severe thunderstorms are expected
starting around 06Z to the west and clearing around 12Z to the
east. This is covered well in convective tempo groups with showing
gusts as high as 50kts at all but VLD. It will be windy behind
the front on Wednesday with gusts as high as 35 kts.
&&
.Prev Discussion [510 PM EST]...
.Near Term [Through Tonight]...
A powerful, deep-layer cyclone will move from LA to western TN
overnight dragging a cold front eastward and into the western
portions of our FA by daybreak. The front will be preceded by a
squall line or multiple bands of convection and supercells. A
significant severe weather threat accompanies this system and SPC
has now expanded the moderate risk area from near Albany to
Tallahassee westward with an enhanced and slight risk for severe
covering the remainder of the Tri-state region. The timing of the
severe weather threat remains unchanged beginning in our westernmost
zones between 11 pm and Midnight EST impacting SW GA and the western
Big Bend zones between 4 am and 8 am EST.
The global models continue to show strong forcing for ascent,
impressive shear and helicity values, especially from Albany to
Tallahassee westward. This includes 120 kt mid-upper level jet, low
level jet (85H) 50-60 kt, surface dewpoints in the lower to mid 60s,
deep layer shear (0-6km) around 60 kt, low level shear (0-1km)
exceeding 30 KT, and SBCAPE 500-1000 J/kg; highest near the
panhandle coast. This environment would support the development of
supercells with the possibility of significant and long lived
tornadoes. The 09z and 12z CAM shows long track updraft helicity
streaks in the moderate risk area. However, the main threat will
be damaging straight line winds up to 70 mph. Severe hail is also
possible, especially near the coast, due to stronger buoyancy and
relatively steep 700-500 mb lapse rates of 6 to 6.5 C/km.
.Short Term [Wednesday Through Thursday Night]...
The severe weather threat will be ongoing Wednesday morning as the
focus shifts to our eastern zones. The activity will end by
afternoon as the cold front clears to our east. We are expecting
windy conditions behind the front Wednesday with sustained winds
around 25 to 30 mph with frequent gusts over 40 mph. A wind
advisory will likely be issued after the severe weather threat
ends. High temperatures Wednesday may occur in the morning most
areas with temps remaining steady or slowly falling in the
afternoon. Expect cooler and dryer conditions for Thursday. Min temps
Thursday night may drop to the freezing mark for our northernmost
zones Thursday night.
.Long Term [Friday Through Tuesday]...
Throughout the long term, high pressure will dominate the CWA
suppressing rain chances. Until Sunday, the combination of the upper
level trough funneling cooler air to the region and low level high
pressure will keep temperatures fair and cool. Going from Sunday
into Monday, deep level ridging will build and temperatures will
begin to increase into the beginning of the work week.
On Monday, the GFS has a slight chance of a weak frontal boundary
dissipating to the northwest of the area that could potentially
bring rain to SE AL. However, being this far out in the forecast and
the rain only present in one model, will wait for later model runs
to confirm it.
.Marine...
A Gale Warning is in effect from this evening through Wednesday
evening for frequent gusts of 34-40 kt as a strong cold front
pushes through the local waters. The strong onshore winds ahead
of the cold front will drive the tides higher than normal. The
highest tides (coupled with relatively high astronomical tides)
will be in the 3 to 4 feet range at the time of high tide late
tonight and Wednesday, along the coast east of Apalachicola. This
is not quite high enough to warrant a Coastal Flood advisory.
Winds and seas will be slow to subside and may see advisory level
conditions from Wednesday night through Thursday night.
.Fire Weather...
A wetting rain is likely tonight as severe thunderstorms are move
through tonight. Winds will be very gusty behind the front with gust
of 30 to 40 mph possible. Dispersion indices will be high due
Wednesday to high transport winds.
.Hydrology...
Since we expect smaller, rather ragged bands of rain instead of a
large QLCS, our deterministic storm total QPF is a bit lower than
24 hours ago. This lower QPF is also aided by the expected rapid
movement of these rain bands. We expect rain totals from one half
to one inch, with the highest totals north and west of
Tallahassee. The Apalachicola River at Blountstown remains at
minor flood stage, and given the expected rain upstream, it's
likely to stay in minor flood through next week. Otherwise we're
not expected river flooding.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 64 69 39 62 35 / 80 50 0 0 0
Panama City 60 64 42 60 38 / 90 30 0 0 0
Dothan 57 62 38 60 34 / 90 20 0 0 0
Albany 62 67 38 59 32 / 90 60 0 0 0
Valdosta 65 72 40 62 35 / 60 80 0 0 0
Cross City 65 72 41 63 34 / 40 80 0 0 0
Apalachicola 64 67 43 60 38 / 90 30 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight FOR South Walton.
GA...NONE.
AL...NONE.
GM...Gale Warning from 10 PM this evening to 10 PM EST Wednesday FOR
Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River Fl out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach out 20 NM-
Coastal waters from Apalachicola to Destin FL out 20 NM-
Waters from Suwannee River to Apalachicola FL from 20 to 60
NM-Waters from Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...BARRY
SHORT TERM...BARRY
LONG TERM...BARRY/CHANEY
AVIATION...BARRY
MARINE...BARRY
FIRE WEATHER...WESTON
HYDROLOGY...FOURNIERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 8:32 PM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton | 43 min |
| Feb 23, 8:48 PM CST | Tornado Warning | TAE | Walton | 27 min |
| Feb 23, 9:50 PM CST | Severe Thunderstorm Warning | TAE | Holmes | 40 min |
| Feb 23, 10:00 PM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 60 min |
| Feb 23, 10:52 PM CST | Severe Thunderstorm Warning | TAE | Bay, Holmes, Jackson, Walton, Washington | 83 min |
| Feb 23, 11:20 PM CST | Special Marine Warning | TAE | 25 min | |
| Feb 23, 11:22 PM CST | Tornado Warning | TAE | Bay | 38 min |
| Feb 23, 11:43 PM CST | Special Marine Warning | TAE | 2 hr | |
| Feb 23, 11:47 PM CST | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gadsden, Gulf, Jackson, Liberty and 1 more | 88 min |
| Feb 24, 12:15 AM CST | Tornado Warning | TAE | Calhoun, Jackson, Liberty | 17 min |
| Feb 24, 12:26 AM CST | Special Marine Warning | TAE | 2 hr | |
| Feb 24, 12:49 AM CST | Severe Thunderstorm Warning | TAE | Calhoun, Franklin, Gadsden, Gulf, Jackson, Leon and 2 more | 86 min |
| Feb 24, 1:28 AM CST | Severe Thunderstorm Warning | TAE | Franklin, Liberty, Wakulla | 62 min |
| Feb 24, 1:33 AM CST | River Flood Warning | TAE | Holmes, Washington | 5 days |
| Feb 24, 2:05 AM CST | Severe Thunderstorm Warning | TAE | Franklin, Gadsden, Jefferson, Leon, Liberty, Wakulla | 55 min |
| Feb 24, 2:30 AM CST | Special Marine Warning | TAE | 2 hr | |
| Feb 24, 2:54 AM CST | Wind Advisory | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 14 hr |
| Feb 24, 2:55 AM CST | Severe Thunderstorm Warning | TAE | Jefferson, Leon, Madison, Taylor, Wakulla | 80 min |
| Feb 24, 3:02 AM CST | High Surf Advisory | TAE | Bay, Gulf, Walton | 33 hr |
| Feb 24, 3:42 AM CST | Severe Thunderstorm Warning | TAE | Lafayette, Madison, Taylor | 48 min |
| Feb 24, 4:21 AM CST | Special Marine Warning | TAE | 24 min | |
| Feb 24, 5:41 AM CST | River Flood Warning | TAE | Walton | 25 hr |
| Feb 24, 9:04 AM CST | Small Craft Advisory | TAE | 54 hr | |
| Feb 24, 12:35 PM CST | River Flood Warning | TAE | Calhoun, Franklin, Gulf, Liberty | 20 days |
| Feb 23, 10:14 PM CST | Tornado Warning | TAE | Dale, Geneva, Henry, Houston | 46 min |
| Feb 23, 10:25 PM CST | Severe Thunderstorm Warning | TAE | Dale, Geneva, Henry, Houston | 65 min |
| Feb 23, 10:37 PM CST | Areal Flood Advisory | TAE | Geneva | 113 min |
| Feb 23, 10:48 PM CST | Tornado Warning | TAE | Henry | 30 min |
| Feb 23, 10:54 PM CST | Severe Thunderstorm Warning | TAE | Henry, Houston | 51 min |
| Feb 23, 11:10 PM CST | Tornado Warning | TAE | Henry | 25 min |
| Feb 23, 11:38 PM CST | Severe Thunderstorm Warning | TAE | Henry, Houston | 67 min |
| Feb 23, 11:41 PM CST | Areal Flood Advisory | TAE | Houston | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2016Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.